PolyU IR

PolyU Institutional Repository >
Applied Mathematics >
AMA Journal/Magazine Articles >

Please use this identifier to cite or link to this item: http://hdl.handle.net/10397/4765

Title: Global minimization of normal quartic polynomials based on global descent directions
Authors: Qi, Liqun
Wan, Zhong
Yang, Yu-fei
Subjects: Global optimization
Normal quartic polynomial
Issue Date: 2004
Publisher: Society for Industrial and Applied Mathematics
Citation: SIAM journal on optimization, 2004, v. 15, no. 1, p. 275-302.
Abstract: A normal quartic polynomial is a quartic polynomial whose fourth degree term coefficient tensor is positive definite. Its minimization problem is one of the simplest cases of nonconvex global optimization, and has engineering applications. We call a direction a global descent direction of a function at a point if there is another point with a lower function value along this direction. For a normal quartic polynomial, we present a criterion to find a global descent direction at a noncritical point, a saddle point, or a local maximizer. We give sufficient conditions to judge whether a local minimizer is global and give a method for finding a global descent direction at a local, but not global, minimizer. We also give a formula at a critical point and a method at a noncritical point to find a one-dimensional global minimizer along a global descent direction. Based upon these, we propose a global descent algorithm for finding a global minimizer of a normal quartic polynomial when n = 2. For the case n ≥ 3, we propose an algorithm for finding an ε-global minimizer. At each iteration of a second algorithm, a system of constrained nonlinear equations is solved. Numerical tests show that these two algorithms are promising.
Description: DOI: 10.1137/S1052623403420857
Rights: © 2004 Society for Industrial and Applied Mathematics
Type: Journal/Magazine Article
URI: http://hdl.handle.net/10397/4765
ISSN: 1052-6234 (print)
1095-7189 (online)
Appears in Collections:AMA Journal/Magazine Articles

Files in This Item:

File Description SizeFormat
Qi_Global_minimization_normal.pdf360.14 kBAdobe PDFView/Open

Facebook Facebook del.icio.us del.icio.us LinkedIn LinkedIn

All items in the PolyU Institutional Repository are protected by copyright, with all rights reserved, unless otherwise indicated.
No item in the PolyU IR may be reproduced for commercial or resale purposes.


© Pao Yue-kong Library, The Hong Kong Polytechnic University, Hung Hom, Kowloon, Hong Kong
Powered by DSpace (Version 1.5.2)  © MIT and HP
Feedback | Privacy Policy Statement | Copyright & Restrictions - Feedback